~~ Scroll left side of this blog for needed resources. Also, use our 'search by topic' tool, to find specific information.
Disclaimer: 'MS Views and News' DOES NOT endorse any products or services found on this blog. It is up to you to seek advice from your healthcare provider. The intent of this blog is to provide information on various medical conditions, medications, treatments, and procedures for your personal knowledge and to keep you informed of current health-related issues. It is not intended to be complete or exhaustive, nor is it a substitute for the advice of your physician. Should you or your family members have any specific medical problem, seek medical care promptly.
Saturday, December 19, 2015
Fourth PML Case With Tecfidera in MS Calls for Vigilance
After a fourth case of progressive multifocal leukoencephalopathy (PML) linked to the multiple sclerosis (MS) drug dimethyl fumarate (Tecfidera, Biogen), it is becoming more widely accepted that even the "safer" immunosuppressant agents may cause dangerous adverse effects, albeit rarely, and vigilance on this issue is required, experts say.
Tecfidera, an oral agent taken twice daily, has been available for the treatment of MS since 2013. The generic compound, dimethyl fumarate, and similar products containing fumaric acid esters have long been used to treat psoriasis. As well as the four cases of PML in patients with MS, about 10 cases in patients with psoriasis have been linked to such products, Ari Green, MD, from the University of California San Francisco, told Medscape Medical News.
There have also been three cases of PML with fingolimod, another oral MS treatment thought to be relatively safe in terms of opportunistic infections.
PML is a rare but potentially fatal brain infection caused by the JC virus. It is seen mainly in immunosuppressed individuals and has been a particular problem with the potent immunosuppressant natalizumab (Tysabri), an effective treatment for MS.
Biogen acknowledged to Medscape Medical News that a fourth case has occurred but declined to disclose case details.
"We can confirm that we have reported a fourth case of progressive multifocal leukoencephalopathy (PML) from October 2015 associated with Tecfidera treatment in an MS patient that had experienced prolonged lymphopenia," a spokesperson for Biogen public affairs noted. "We are not providing case details on this particular AE [adverse event] other than through normal medical, regulatory and safety channels."
Keep up to date with the news and information we provide
by signing up by clicking here